August 2006, Volume 36 Number 8 - Supplement: ED Insider , p 18 - 19
Peter Thurgood, 74, arrives at your hospital's emergency department (ED) feeling miserable, complaining of a severe occipital headache, nausea and vomiting, and blurred vision; his skin also appears flushed. When checking his vital signs, you discover that his blood pressure (BP) is 220/140 mm Hg.
Mr. Thurgood tells you that to treat his hypertension, for the last 3 years or so, he's been taking Prinzide, a combination of lisinopril, an angiotensin-converting enzyme (ACE) inhibitor and hydrochlorothiazide, a thiazide-type diuretic. But he hasn't taken the drug for 3 weeks because his prescription ran out and he couldn't afford to refill it.
Based on Mr. Thurgood's history and your assessment findings, you suspect that he's experiencing a hypertensive crisis. This condition can occur in patients who have poorly controlled hypertension or, as in Mr. Thurgood's case, have abruptly stopped taking their antihypertensive medications. For more information on the causes of hypertensive crises, see Behind the high rise.
Now let's look at how to safely lower Mr. Thurgood's soaring BP as quickly as possible.